Editorial Note: This RxISK story written by Jeannie’s mother records a growing epidemic of sudden unexplained cardiac deaths. These are linked to the effects of a range of drugs on the cardiac QTc interval. There is considerable evidence that pharmaceutical companies have known about these risks for years and sometimes before drugs like citalopram are marketed. The risks can arise when the drug dose is pushed up and up, as here, or when someone is on several different drugs, all of which raise the QTc interval slightly but in combination do so dangerously. In this case individual manufacturers can wash their hands.
Jeannie Elizabeth Campbell Wile was born Dec 20, 1976, the only child her mother Marian was to have. Unfortunately, Jeannie’s parents separated when she was six, and later divorced. Being a sensitive child and close to both her parents, this was a source of stress and unhappiness for her.
When she was 18, Jeannie was diagnosed by a cardiologist with an irregular heart beat and a mitral valve prolapse. She was also found to have hypomagnesemia, which is associated with low electrolytes. These conditions are not uncommon, and are not considered life-threatening. However, they are factors to be monitored and taken into consideration in prescribing medications.
In 1995, Jeannie left Toronto, where her mother lived, to pursue a degree in film at the University of Southern California (USC). Her father was living out west and moving to California allowed Jeannie to see him frequently. She completed her first year as a Dean’s list student. However, at the end of that year, she decided to move back to Toronto, where she lived until 2004.
In the spring of 2004, Jeannie was seen by a psychiatrist, Dr. O, in Toronto. On the first day she met Jeannie, Dr. O. prescribed 20 mg/day of Celexa (citalopram). At her next appointment, Dr. O. upped the dose to 40 mg/day. She noted in Jeannie’s record that she felt there had been an improvement during the week. On the third visit, Dr. O. increased the dose to 60 mg/day, noting that Jeannie was not sleeping well.
“This was the fifth dose increase in just over a year.”
In the fall of 2004, Jeannie returned to USC to complete her degree. While at USC, she was referred to Dr. P, a psychiatrist.
Dr. P. carried on prescribing 60 mg of Celexa for a few months, then raised the dose to 80 mg/day, then to 100 mg/day, and finally in late 2005, to 120 mg/day. This was the fifth dose increase in just over a year. Her general practitioner (G.P.) in L.A. knew that she was taking citalopram, in spite of her unstable electrolytes and heart condition.
“She wrote that she felt increasingly tired for no reason.”
By 2006, things seemed to be going well for Jeannie. She enjoyed university, had an apartment, new girlfriends, and started dating a young man she liked a lot. Still, she was increasingly fatigued, as she confessed in diary entries that summer. In August she visited her G.P. complaining of exhaustion, and was tested to find out if she was anemic. She was not. She wrote that she felt increasingly tired for no reason. From her diary entry on Friday, Sept 8, we know that Jeannie was feeling congested and unwell. She thought she must have a sinus infection. That night, she went to a late movie with her boyfriend, then went home to sleep. On Saturday morning Jeannie wrote her last diary entry. She noted that she had enjoyed the movie, that her boyfriend was fun, and that she had a lot of course reading to do. She also recorded that she felt “so tired”.
Jeannie’s boyfriend called several times during the day on Saturday and became increasingly uneasy when she did not answer as they were supposed to attend a birthday party. Normally she would stay in touch when they had plans. By Sunday morning, when he still had not heard from her, he decided to confirm that she was alright. He got the superintendent of her building to gain entry to her apartment. They found Jeannie dead in her bed.
L.A. coroner Dr. Wang determined that citalopram intoxication was the cause of Jeannie’s death. The autopsy revealed that Jeannie had an enlarged heart, and had developed a bundle branch block and a tricuspid valve prolapse.
The 2006 American Celexa (citalopram) monograph noted under warnings, under the Heading ECG, that:
“…Celexa decreases heart rate. In patients < 60 years old, the mean decrease was approximately 5 bpm”. (Page 25) On Page 27 under the heading Cardiovascular Disorders, it lists the following “rare” side effects: “bundle branch block, cardiac arrest,…ECG abnormal, heart disorder”.
When Jeannie’s mother Marian learned this, and the dosage of Celexa that Jeannie had been taking, she filed a lawsuit against Dr. P. During the May 2011 trial, Marian’s lawyer had an expert testify that citalopram is known to exacerbate heart conditions. The expert on the other side argued that the drug is generally safe for heart patients, and that prescribing is a matter of physician judgment. He argued that Dr. P was acting in accordance with professional standards when he assessed that citalopram was safe for Jeannie, even if hindsight proved him wrong in her case. In his testimony at trial, Dr. P. stated that as far as he knew “nobody ever died from taking Celexa” and that he frequently issued prescriptions at that dosage. He appeared unaware that the drug poses a risk to people with heart conditions. In his records there is no indication that he ever considered the heart issue, let alone warned Jeannie about it. The court found that Dr. P. could not be held responsible for Jeannie’s unfortunate reaction to citalopram.
In August 2011, the FDA issued a Drug Safety Communication (DSC) stating that Celexa (citalopram) should no longer be used at doses greater than 40 mg per day because it could cause potentially dangerous abnormalities in the electrical activity of the heart. In March, 2012, the FDA updated this warning and noted that because of its effect on QT prolongation, citalopram should be avoided if possible for patients with certain conditions such as electrolyte imbalance.
Jeannie’s death was recorded by the coroner as ‘Accidental’.